Lightning, El Paso
- When
- July 4, 2:00 PM MST
- Where
- El Paso County, 2.45 mi NE of Black Forest
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 39.048, -104.672
Lightning struck a garage, completely destroying it and its contents. A vehicle which was pulled out of the garage also sustains major damage to the front end.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Lightning struck a garage, completely destroying it and its contents. A vehicle which was pulled out of the garage also sustains major damage to the front end.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 10:45 AM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT FRI JUL 4 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 413 AM MDT FRI JUL 4 2014 ACTIVE MONSOON PLUME EXTENDS ACROSS AZ/SW UT INTO SW CO EARLY THIS MORNING. APPARENT SHORTWAVE ACROSS UT WILL BE MOVING THROUGH THE FLAT UPPER RIDGE ACROSS CO TODAY...AND MODELS ARE INDICATING AN EARLY START TO CONVECTION ACROSS THE MOUNTAINS AS A RESULT...ESPECIALLY ALONG THE CONTDVD. 4KM NSSL WRF BEGINS TO DEVELOP THUNDERSTORMS BY 11 AM WHICH SHOULD SPREAD EASTWARD INTO THE SOUTHEAST MOUNTAINS/ADJACENT PLAINS BY EARLY TO MID AFTERNOON. DEW POINTS DROP OFF INTO THE 30S AND LOWER 40S IN AND NEAR THE MOUNTAINS...WHICH PUTS LCLS UP AROUND 15KFT MSL WITH ROOM FOR SOME SUBCLOUD EVAPORATION/GUSTY WIND POTENTIAL. CAPE VALUES WILL PROBABLY RUN UP TO AROUND 1000 J/KG...WHICH APPEARS A LITTLE LOWER THAN YESTERDAY. DEEP LAYER SHEARS WILL BE AROUND 25 KTS OR LESS...SO AS LONG AS DEW POINTS COME DOWN AS MODELS ADVERTISE...THEN POTENTIAL FOR AN ISOLATED SEVERE STORM SHOULD BE LOWER TODAY. A LITTLE BETTER CAPE MAY BE IN PLACE ACROSS THE FAR EASTERN PLAINS TO THE EAST OF SURFACE TROF WHERE DEW POINTS STAY IN THE UPPER 40S TO NEAR 50 EARLY IN THE AFTERNOON...BUT EVEN THESE DROP BACK INTO THE 40S BY 00Z. THUS...THREAT FOR PULSE SEVERE LOOKS LOW AND MAIN CONCERN TODAY WILL BE POTENTIAL FOR HIT OR MISS THUNDERSTORMS TO AFFECT THE BURN SCARS. THE BURN SCAR WITH THE GREATEST RISK FOR RUNOFF PROBLEMS LOOKS TO BE WALDO...DUE TO ITS LOW PRECIPITATION THRESHOLDS. BUT WITH LCLS ON THE HIGH SIDE...AND VARIOUS HIGH RES SHORT RANGE MODELS ALL SHOWING SLIGHTLY DIFFERENT LOCATIONS FOR THE HEAVIER PRECIPITATION CORES...THERE APPEARS TO BE NO FOCUS MECHANISM TO RAISE CONFIDENCE ONE WAY OR THE OTHER AS TO WHETHER THE WALDO WILL GET HIT. ITS JUST A TYPICAL SUMMER DAY WHERE WE WILL HAVE TO WATCH WHERE STORMS DEVELOP. THUNDERSTORMS SHOULD DIMINISH DURING THE EVENING HOURS AS FOCUS SPREADS EASTWARD TOWARDS THE CO/KS BORDER. KEPT SOME LOW POPS GOING ALONG THE CONTDVD WHERE MONSOON PLUME WILL REMAIN OVER THE AREA. -KT .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 413 AM MDT FRI JUL 4 2014 UPPER LEVEL RIDGE AXIS REMAINS WEST OF OUR CWA WHICH KEEPS MAIN MONSOONAL MOISTURE PLUME ACROSS THE DESERT SOUTHWEST AND SOUTHERN GREAT BASIN THROUGH THE WEEKEND. CONSEQUENTLY...MID AND UPPER LEVEL FLOW WILL TREND NORTH TO SOUTH...KEEPING THE MONSOON MOISTURE TO OUR SOUTH AND WEST...PARTICULARLY ON SUNDAY. HOWEVER...THERE WILL STILL BE ENOUGH TRAPPED MOISTURE TO FIRE AFTERNOON AND EARLY EVENING CONVECTION...PRIMARILY OVER THE MOUNTAINS AND ADJACENT TERRAIN...AND THE RATON RIDGE EAST TO THE KANSAS BORDER. HIGH TEMPERATURES BOTH SATURDAY AND SUNDAY WILL BE IN THE 90S TO AROUND 100 ACROSS THE I-25 CORRIDOR AND SOUTHEAST PLAINS...70S AND 80S HIGH VALLEYS...AND 60S TO LOWER 70S MOUNTAINS. EARLY NEXT WEEK THE UPPER RIDGE WILL SHIFT WESTWARD AS A FAIRLY STRONG SHORTWAVE DROPS INTO THE GREAT PLAINS AND UPPER MIDWEST. BOTH THE GFS AND ECMWF SEND AN INITIAL SURGE OF COOLER AIR INTO EASTERN COLORADO SUNDAY NIGHT...THEN A MORE SIGNIFICANT SURGE TUESDAY AFTERNOON. MOIST UPSLOPE FLOW WILL BE EVIDENT TUESDAY EVENING INTO WEDNESDAY ACCORDING TO BOTH MODELS. AND BOTH MODELS ARE GENEROUS WITH THE PRECIPITATION FORECAST FOR A GOOD CHUNK OF THE I-25 CORRIDOR AND SOUTHEAST PLAINS. AM CONCERNED ABOUT THE WALDO CANYON BURN SCAR...WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING POTENTIAL. THE REMAINDER OF THE AREA WILL HAVE ISOLATED TO SCATTERED DIURNAL CONVECTION. HIGH TEMPERATURES WILL LOWER WITH MORE CLOUD COVER AND LOWERING MID LEVEL TEMPERATURES. ON THURSDAY THE MOUNTAINS WILL LIKELY SEE THE BULK OF ANY DIURNAL STORM ACTIVITY...AS THE ATMOSPHERE DRIES OUT SOMEWHAT. -TLM- && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1139 AM MDT FRI JUL 4 2014 VFR CONDITIONS EXPECTED AT TAF SITES TODAY WITH LIGHT WINDS. THUNDERSTORMS WILL DEVELOP OVER THE MTS 18Z-19Z...SPREADING EASTWARD DURING THE AFTERNOON AND EARLY EVENING. THUNDERSTORMS COULD AFFECT ALL THREE OF THE TAF SITES AFTER ABOUT 20Z TODAY...WITH KCOS SLIGHTLY FAVORED OVER KPUB AND KALS DUE TO PROXIMITY TO THE MOUNTAINS. ERRATIC GUSTY WINDS AND BRIEF RAINFALL WILL BE THE MAIN THREATS WITH CIGS LIKELY TO REMAIN IN THE VFR RANGE. THUNDERSTORMS WILL BE DONE BY 03Z AT THE TAF SITES. -EP && && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...TM AVIATION...PETERSEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1148 AM MDT FRI JUL 4 2014 COZ058>089-093>099-051800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1148 AM MDT FRI JUL 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...THEN DRIFT EASTWARD INTO THE ADJACENT VALLEYS AND THE SOUTHEAST PLAINS LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...ERRATIC WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL. ONE OR TWO STORMS COULD BRIEFLY BECOME STRONG DURING THE LATE AFTERNOON AND EVENING...PRODUCING SMALL HAIL UP TO THE SIZE OF NICKELS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES THAT COULD RESULT IN LOCALIZED FLASH FLOODING ON THE MORE SUSCEPTIBLE BURN SCARS. HOWEVER...THE PROBABILITY OF ANY ONE BURN SCAR BEING IMPACTED DOES NOT APPEAR ANY GREATER THAN MOST TYPICAL SUMMER AFTERNOONS. THEREFORE...THOSE IN OR NEAR THE BURN SCARS SHOULD REMAIN ALERT TO THE WEATHER CONDITIONS TODAY AND BE PREPARED TO TAKE ACTION IF NECESSARY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DAILY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE NEXT TUESDAY AND WEDNESDAY. SATURDAY THROUGH MONDAY...THE SHOWERS AND THUNDERSTORMS WILL OCCUR PRIMARILY ACROSS AND NEAR THE MOUNTAINS. THE MAIN CONCERNS WILL BE LOCALLY HEAVY RAIN...SMALL HAIL AND LIGHTNING. AREA BURN SCARS WILL BE PARTICULARLY AT RISK TUESDAY INTO WEDNESDAY. A FEW STORMS COULD PRODUCE MARGINALLY SEVERE HAIL AND DAMAGING WINDS EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND EVENING. 10/88
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1248 PM MDT FRI JUL 4 2014 COZ081-082-084-085-041915- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO-PIKES PEAK ABOVE 11000 FT CO- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO- 1248 PM MDT FRI JUL 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 115 PM MDT... AT 1246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING OVER CASCADE...OR 8 MILES NORTHWEST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 15 MPH. RAINFALL AMOUNTS UP TO .20 INCHES WILL BE POSSIBLE ON THE WALDO CANYON BURN SCAR WITH THIS STORM...HOWEVER IF THIS STORM INTENSIFIES FURTHER THEN HEAVIER AMOUNTS WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... WESTERN COLORADO SPRINGS...AIR FORCE ACADEMY...MANITOU SPRINGS... GREEN MOUNTAIN FALLS...PIKES PEAK...CHIPITA PARK AND CASCADE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3885 10509 3901 10497 3897 10481 3878 10491 TIME...MOT...LOC 1846Z 298DEG 12KT 3890 10495 ETP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 124 PM MDT FRI JUL 4 2014 COZ081-082-084-085-042000- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO-PIKES PEAK ABOVE 11000 FT CO- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO- 124 PM MDT FRI JUL 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 200 PM MDT... AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHIPITA PARK...OR 11 MILES NORTHWEST OF COLORADO SPRINGS...MOVING EAST AT 15 MPH. RAINFALL AMOUNTS UP TO .20 INCHES WILL BE POSSIBLE ON THE WALDO CANYON BURN SCAR WITH THIS STORM...HOWEVER IF THIS STORM INTENSIFIES FURTHER THEN HEAVIER AMOUNTS WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... WESTERN COLORADO SPRINGS...WOODLAND PARK...AIR FORCE ACADEMY... MANITOU SPRINGS...GREEN MOUNTAIN FALLS...PIKES PEAK...CHIPITA PARK... CASCADE AND CRYSTOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3884 10505 3900 10507 3902 10484 3886 10484 TIME...MOT...LOC 1923Z 258DEG 12KT 3894 10500 ETP
The Pueblo radar (KPUX), 78 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517637.